Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 79, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 9, 2005, 4:14 PM CDT for Clark County, Wisconsin. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 4:14 PM CDT (21:14 UTC)
- Expired
- Aug 9, 2005, 5:00 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Clark County, WI
The radar
The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:30 PM CDT | TSTM WND DMG | Abbotsford, WI | TREES AND POWER LINES DOWN. |
| Aug 9, 4:42 PM CDT | HAIL 0.75 | 2 W Colby, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1641 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 092115
SVRARX
WIC019-092200-
/O.NEW.KARX.SV.W.0079.050809T2114Z-050809T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
414 PM CDT TUE AUG 9 2005
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARK COUNTY IN CENTRAL WISCONSIN
* UNTIL 500 PM CDT
* AT 414 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING LARGE HAIL OVER CURTISS...OR ABOUT 13 MILES SOUTH OF
MEDFORD. THE SEVERE THUNDERSTORM WAS MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ABBOTSFORD AROUND 425 PM CDT...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
THIS IS A EXTENSION OF THE PREVIOUS SEVERE THUNDERSTORM WARNING.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4494 9051 4494 9052 4497 9055 4497 9057
4498 9058 4503 9075 4503 9031 4487 9031
$$
SCHRECK3 follow-up statements
000
WWUS53 KARX 092132
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
432 PM CDT TUE AUG 9 2005
WIC019-092200-
/O.CON.KARX.SV.W.0079.000000T0000Z-050809T2200Z/
CLARK WI-
432 PM CDT TUE AUG 9 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CLARK COUNTY...
AT 432 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL 2 MILES SOUTHWEST OF
ABBOTSFORD...OR ABOUT 14 MILES SOUTH OF MEDFORD. THE SEVERE STORM WAS
MOVING SOUTHEAST AT 15 MPH.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4494 9051 4494 9052 4497 9055 4497 9057
4498 9058 4503 9075 4503 9031 4487 9031
$$
SCHRECK000
WWUS53 KARX 092145
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
444 PM CDT TUE AUG 9 2005
MNC157-WIC011-092230-
/O.CON.KARX.SV.W.0080.000000T0000Z-050809T2230Z/
BUFFALO WI-WABASHA MN-
445 PM CDT TUE AUG 9 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR BUFFALO AND WABASHA COUNTIES...
WEATHER SPOTTERS REPORTED
AT 445 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 70 MPH EXTENDING
FROM 4 MILES WEST OF MONDOVI TO 14 MILES NORTH OF ROCHESTER. A
MEASURED WIND GUST OF 78 MPH WAS RECORDED BY THE NELSON FIRE
DEPARTMENT. THE SEVERE STORMS WERE MOVING SOUTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORMS WILL BE NEAR...
MODENA AND KRUGER CAMPGROUND AROUND 450 PM CDT...
GILMANTON AND KELLOGG AROUND 455 PM CDT...
PRAAG AND HEROLD AROUND 500 PM CDT...
MONTANA AND WEST NEWTON AROUND 505 PM CDT...
WAUMANDEE AROUND 510 PM CDT...
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4457 9159 4458 9193 4441 9207 4435 9251
4417 9228 4422 9210 4427 9156
$$
RABERDING000
WWUS53 KARX 092158
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
458 PM CDT TUE AUG 9 2005
WIC019-092208-
/O.EXP.KARX.SV.W.0079.000000T0000Z-050809T2200Z/
CLARK WI-
458 PM CDT TUE AUG 9 2005
...THE SEVERE THUNDERSTORM WARNING FOR CLARK COUNTY WILL BE ALLOWED
TO EXPIRE...
THE THUNDERSTORM WILL MOVE OUT OF THE AREA BY 500 PM.
THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR CLARK COUNTY WILL BE
ALLOWED TO EXPIRE.
ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN
POSSIBLE. THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR
FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.
LAT...LON 4494 9051 4494 9052 4497 9055 4497 9057
4498 9058 4503 9075 4503 9031 4487 9031
$$
SCHRECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:28 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 9, 2:28 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 228 PM CDT TUE AUG 9 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY DATA ANALYSIS AT 2 PM HAD A COLD FRONT EXTENDING FROM WESTERN U.P. INTO A WEAK SURFACE LOW LOCATED VICINITY KFSD. ELEVATED CONVECTION TAKING PLACE IMMEDIATELY NORTH OF THE BOUNDARY IN MODERATE ISENTROPIC LIFT/MOISTURE TRANSPORT AHEAD OF THE SURFACE LOW. LAPS INDICATING MLCAPES AROUND 3500 J/KG ACROSS PORTIONS OF SOUTHEAST MN/NORTHEAST IA...AND AROUND 2500 J/KG ACROSS CLARK AND TAYLOR COUNTIES IN NORTH CENTRAL WI AHEAD OF THE FRONT. SO...ENVIRONMENT IS PRIMED FOR FURTHER THUNDERSTORM DEVELOPMENT AS THE AFTERNOON WEARS ON. 12Z 09AUG05 GFS AND NAM IN PRETTY GOOD AGREEMENT THROUGH 60 HOURS. FOR TONIGHT...THE FRONT AND LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO PUSH SOUTHEAST ACROSS THE AREA. MOISTURE TRANSPORT CONTINUES INTO THE FRONT THIS EVENING AS MLCAPES HOVER IN THE 2500-3000J/KG RANGE THROUGH 03Z. THIS WILL HELP SUSTAIN THE LINE AND SEVERE THREAT. APPEARS MAIN SEVERE THREAT WILL BE BETWEEN 5 PM AND 11 PM WITH LARGE HAIL AND BOWING SEGMENTS/DAMAGING WIND THE MAIN THREAT. FRONT AND PRECIPITATION APPEAR TO CLEAR THE AREA BY 12Z WED. WEAK AREA OF HIGH PRESSURE THEN MOVES SOUTHEAST INTO THE FORECAST AREA WEDNESDAY FOR QUIET WEATHER CONDITIONS. THE NEXT CHANCE FOR SHRA/TS WILL COME ALONG LATE WEDNESDAY NIGHT INTO THURSDAY AS WESTERLIES ALOFT USHER IN A WEAK SHORTWAVE TROUGH ACROSS THE AREA. NAM INDICATING MODEST AMOUNT OF ISENTROPIC LIFT AND MOISTURE TRANSPORT AT 310K LAYER ASSOCIATED WITH THE WAVE. WILL INCLUDE SMALL CHANCE POP WED AFTER MIDNIGHT AND CONTINUE THROUGH THURSDAY. LOWERED TEMPERATURES A FEW DEGREES THURSDAY IN ANTICIPATION OF THE INCREASED CLOUD COVER AND PRECIPITATION THREAT. NEXT IN WHAT SEEMS TO BE A PARADE OF SHORTWAVE TROUGHS ALONG THE BAROCLINIC RIBBON ACROSS THE UPPER MIDWEST COMES ALONG BY FRIDAY MORNING. THE WAVE INTENSIFIES ON FRIDAY AND DRIVES A COLD FRONT SOUTHEAST INTO THE AREA. CHANCE OF SHRA/TS ALREADY MENTIONED IN THE GRID DATABASE...SO WILL LEAVE AS IS. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT IN KEEPING OMEGA BLOCK ALONG WEST COAST OF CANADA THROUGH ALASKA. THIS IN TURN KEEPS NEGATIVE 500 MB HEIGHT ANOMALY ACROSS CENTRAL CANADA/NORTHERN TIER STATES. AT THE SURFACE...A NEARLY STATIONARY FRONT WILL REMAIN IN PLACE ACROSS NORTHERN/CENTRAL ILLINOIS THROUGH SOUTHERN IA AS HIGH PRESSURE REMAINS ALONG THE U.S./CANADIAN BORDER. A SERIES OF WEAK DISTURBANCES RIPPLE NORTHEAST ACROSS THE BAROCLINIC ZONE FOR A SUSTAINED CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY ACROSS SOUTHERN HALF OF THE FORECAST AREA. AS FAR AS TEMPERATURES ARE CONCERNED...APPEARS THEY WILL BE A FEW DEGREES BELOW SEASONAL NORMALS WITH NEGATIVE HEIGHT ANOMALY IN PLACE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DAS
Hazardous weather outlook, Aug 9, 3:30 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LA CROSSE WI 330 PM CDT TUE AUG 9 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 330 PM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT MOVING THROUGH THE AREA TONIGHT WILL TRIGGER THUNDERSTORM ACTIVITY. STORMS FROM NORTHERN WISCONSIN INTO SOUTHWEST MINNESOTA LATE THIS AFTERNOON WILL MOVE SOUTHEAST AS THE AFTERNOON WEARS ON AND INTO THE EVENING HOURS. THE STRONGER STORMS COULD PRODUCE SOME LARGE HAIL OR GUSTY WINDS AS THEY SWEEP THROUGH THE AREA. TIMING FOR THESE STORMS RANGES FROM NOW TO 600 PM IN NORTH CENTRAL WISCONSIN...430 TO 800 PM IN SOUTHEAST MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN...TO 700 TO 1100 PM IN NORTHEAST IOWA INTO SOUTHWEST AND CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL MOVE SOUTHEAST OF THE AREA ON WEDNESDAY. THERE MAY BE A FEW LINGERING SHOWERS AND THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN EARLY WEDNESDAY...BUT NO SEVERE WEATHER IS EXPECTED. THE FRONT WILL RETURN BACK NORTH AGAIN BY LATE THURSDAY...BRINGING THE THREAT FOR THUNDERSTORMS BACK WITH IT. IT APPEARS THE THREAT FOR SEVERE WEATHER WILL REMAIN FURTHER TO THE SOUTH AND WEST OF THE AREA HOWEVER. THE BOUNDARY WILL REMAIN AROUND THE UPPER MIDWEST THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST. AT THIS TIME IT IS DIFFICULT TO TELL IF ANY OF THEM WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...CONDITIONS WILL NEED TO BE MONITORED IN MOST AREAS FOR THE POTENTIAL OF SEVERE WEATHER. WHEN STRONGER STORMS APPROACH YOUR AREA...ASSUME DEPLOYMENT IS NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
In the hours before
Special weather statement, Aug 9, 2:01 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 201 PM CDT TUE AUG 9 2005 MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-100200- BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER- OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 707 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREAS IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES IN SOUTHEAST MINNESOTA DODGE FILLMORE HOUSTON MOWER OLMSTED WABASHA WINONA IN WISCONSIN THIS WATCH INCLUDES 7 COUNTIES IN CENTRAL WISCONSIN CLARK IN NORTH CENTRAL WISCONSIN TAYLOR IN WEST CENTRAL WISCONSIN BUFFALO JACKSON LA CROSSE MONROE TREMPEALEAU THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...DODGE CENTER... FRANKLIN...GLENDALE...INDEPENDENCE...LA CROSSE...MEDFORD... NEILLSVILLE...ONALASKA...ROCHESTER...RUSHFORD... WABASHA AND WINONA. SHEA
Local storm report, Aug 9, 2:57 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL GILMAN 45.17N 90.81W
08/09/2005 1.00 INCH TAYLOR WI LAW ENFORCEMENT
&&
DAVISLocal storm report, Aug 9, 3:16 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
316 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 4 N LUBLIN 45.13N 90.72W
08/09/2005 0.75 INCH TAYLOR WI CO-OP OBSERVER
ALSO NOTED WALL CLOUD.
&&
SHEALocal storm report, Aug 9, 3:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
348 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 3 W STETSONVILLE 45.08N 90.37W
08/09/2005 1.75 INCH TAYLOR WI LAW ENFORCEMENT
&&
DAVISLocal storm report, Aug 9, 3:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
359 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 6 S MEDFORD 45.05N 90.35W
08/09/2005 0.75 INCH TAYLOR WI AMATEUR RADIO
&&
DAVISLocal storm report, Aug 9, 4:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST STETSONVILLE 45.08N 90.31W
08/09/2005 60 MPH TAYLOR WI AMATEUR RADIO
0400 PM HAIL STETSONVILLE 45.08N 90.31W
08/09/2005 0.75 INCH TAYLOR WI AMATEUR RADIO
&&
DAVISThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:36 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 84 min |
| Aug 9, 3:09 PM CDT | Tornado Warning | ARX | Taylor | 51 min |
| Aug 9, 3:12 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 63 min |
| Aug 9, 4:26 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 62 min |
| Aug 9, 4:56 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 49 min |
| Aug 9, 5:19 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 86 min |
| Aug 9, 6:20 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe | 41 min |
| Aug 9, 6:22 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 19 min |
| Aug 9, 6:50 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 38 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.